Wyoming, 2009Hail and Damaging Winds in Wyoming, June 5, 2009
June 5, 2009 · NWS RIW · 10 events in 3 counties and zones
Thunderstorms developed over the Absaroka Mountains, moved east into the Big Horn Basin, and produced damaging wind and large hail. The strongest storm traveled from just north of Meeteetse to Greybull to Shell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- $20,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the Absaroka Mountains, moved east into the Big Horn Basin, and produced damaging wind and large hail. The strongest storm traveled from just north of Meeteetse to Greybull to Shell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 5, 3:00 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 5, 3:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT FRI JUN 5 2009
.SHORT TERM...TONIGHT THROUGH MONDAY
CLOSED LOW OVER CENTRAL CALIFORNIA EVER SO SLOWLY SHIFTING EAST-
NORTHEAST THIS AFTERNOON. STRONG JET STREAK ON EAST-SOUTHEAST SIDE
OF THE LOW CONTINUING TO DEVELOP CIRRUS AND ALTO-STRATUS OVER
CENTRAL AND EASTERN WYOMING. THE HIGH CLOUDS ARE LIMITING
CONVECTIVE DEVELOPMENT...KEEPING SURFACE TEMPS IN THE 50S AND 60S
OVER THE CENTRAL BASINS EARLY THIS AFTERNOON. GLOBAL MODEL RH
PROGS BETWEEN H5 AND H3 INDICATING THE POTENTIAL FOR A FEW
DRY/CLEAR AREAS DEVELOPING OVER CENTRAL WYOMING THIS EVENING...POSSIBLY
ALLOWING A FEW AREAS ENOUGH INCOMING SHORT-WAVE RADIATION TO
REACH CONVECTIVE TEMPERATURES...LOW TO MID 70S FOR MANY LOWER
ELEVATIONS. EXPECTING SHOWERS DEVELOPING ALONG AND WEST OF THE
DIVIDE WILL MOVE EASTWARD AND HELP INITIATE CONVECTION LATE THIS
AFTERNOON AND EARLY EVENING. STILL EXPECTING TO SEE AT LEAST
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS EVENING FROM
THE CENTRAL BASINS EASTWARD...ESPECIALLY IN JOHNSON AND NATRONA
COUNTIES WHERE DIRECTIONAL WIND SHEAR REMAINS FAVORABLE. SURFACE
LOW PROGGED TO MOVE THROUGH CENTRAL WYOMING THIS EVENING WITH A
NORTHERLY FLOW DEVELOPING ON THE WEST SIDE OF THE LOW THIS
EVENING...WITH UPSLOPE CONDITIONS DEVELOPING EAST OF THE DIVIDE.
WIDESPREAD SHOWERS EXPECTED TO DIMINISH IN COVERAGE AFTER MIDNIGHT
TONIGHT BUT WITH STRONG VORTICITY LOBES AND -17C COLD POOL AT
H5...EXPECT ISOLATED TO SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS
TO CONTINUE GOING OVER THE NORTH THROUGH THE NIGHT AND INTO
SATURDAY MORNING.
GLOBAL MODELS CONTINUE TO CONSISTENTLY FORECAST THE QUASI-OMEGA
BLOCK TO CONTINUE OVER THE GULF OF ALASKA EXTENDING INTO CENTRAL
CANADA TO ALLOW A CLOSED LOW OVER CENTRAL ALBERTA TO MOVE SOUTH-
SOUTHWESTWARD SATURDAY. THE ASSOCIATED SURFACE LOW EXPECTED TO DEEPEN
OVER EAST-CENTRAL AND SOUTHEAST WYOMING THROUGH THE DAY. THE
NORTHERLY FLOW ON THE WEST SIDE OF THE LOW WILL BRING A STRONG
COLD FRONT THROUGH NORTHERN WYOMING DURING THE AFTERNOON. GFS AND
ECMWF IN GOOD AGREEMENT THAT THE MAIN CAA WILL OCCUR LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING. WIDESPREAD RAIN AND MOUNTAIN SNOW IS
EXPECTED FROM THE BEARTOOTH AND ABSAROKA MOUNTAINS WESTWARD
THROUGH YELLOWSTONE NATIONAL PARK AND TETON NATIONAL PARK SUNDAY.
MODEL SOLUTIONS GENERATING ANYWHERE FROM 0.50 TO 1.25 INCHES OF
WATER LATE SATURDAY NIGHT INTO SUNDAY. THIS WILL HAVE BE WATCHED
CLOSELY AS H7 TEMPS PROGGED TO DROP THE SNOW LEVEL TO ABOUT 6500
FEET SUNDAY MORNING OVER THE NATIONAL PARKS AND POINTS EAST TO THE
BIG HORN MOUNTAINS. SIGNIFICANT SNOW IS POSSIBLE LATE SATURDAY
NIGHT THROUGH THE DAY SUNDAY...ESPECIALLY AT ELEVATIONS ABOVE 7K
FEET FROM THE TETONS NORTH INTO YELLOWSTONE...THEN EAST THROUGH
THE ABSAROKA AND BIG HORN MOUNTAINS. WIDESPREAD RAIN AND MOUNTAIN
SNOW IS EXPECTED FOR MOST AREAS SUNDAY WITH RAIN AND MOUNTAIN SNOW
CONTINUING SUNDAY EVENING. DRY NORTHWEST FLOW ALOFT PROGGED TO
DEVELOP LATE SUNDAY NIGHT THROUGH MONDAY FORENOON. THE
AFOREMENTIONED CLOSED LOW OVER ALBERTA CONTINUES TO SPIN ALONG THE
MONTANA-CANADA BORDER MONDAY...KEEPING SHOWERS POSSIBLE OVER THE
NORTH THROUGH THE DAY MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
LAST SHORTWAVE ROTATES SWD FROM LARGE...COLD SRN CANADA UPPER LOW
INTO WYOMING LATER MONDAY INTO MONDAY NIGHT WITH ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. MODELS DIVERGENCE SIGNIFICANTLY AGAIN
FOR THE REST OF THE PERIOD BUT JUST ABOUT ANY SOLUTION PRODUCED AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. THE GFS HAS A
SHORTWAVE/UPPER LOW FORMING OVER THE PACNW AND RACING ACROSS THE
AREA LATE TUESDAY INTO TUESDAY NIGHT WITH WIDESPREAD SHOWERS AND
SOME THUNDERSTORMS ACROSS THE WEST AND NORTH AND LESS FURTHER SOUTH.
THE ECMWF IS SIMILAR TO OUR CURRENT PATTERN WITH A TROUGH OVER THE
SW AND SHORTWAVE ENERGY ACROSS MONTANA IN THE CURRENT NW FLOW.
GENERALLY HITTING THE ENTIRE AREA WITH CHANCE POPS FOR NOW. THE
ECMWF IS MORE AGGRESSIVE WITH A NEW LOW COMING ON THE OREGON COAST
WEDNESDAY WITH INCREASING QG FORCING LATE IN THE DAY AND WIDESPREAD
PCPN IN THE WEST AND SOUTH. THE GFS HAS ANOTHER SHORTWAVE MOVING
SOUTH THRU MT AND WEAKER TROUGH IN THE FAR WEST WITH PCPN GENERALLY
CONFINED TO THE NW AND FAR SOUTH. THE LARGE DIFFERENCES CONTINUE
THURSDAY WHEN A SIGNIFICANT TROUGH HEADS INTO ERN OR AND WRN ID PER
THE ECMWF WHICH SHOWS WIDESPREAD QPF ACROSS THE ENTIRE AREA. THE GFS
SHOWS A WEAKER TROUGH ALONG THE COAST AND ANOTHER SHORTWAVE PASSING
SE ACROSS ERN MT. WILL KEEP IDEA OF CHANCE POPS EVERYWHERE AS EITHER
PATTERN FAVORS AT LEAST SCT DIURNAL CONVECTION IF NOT MORE
SIGNIFICANT PCPN POTENTIAL. ON FRIDAY...THE EURO TAKES THE UPPER LOW
AND WEAKENS IT SOME AS IT MOVES INTO WRN MT AND WRN WYO WITH ANOTHER
ROUND OF WIDESPREAD PCPN. THE GFS ALSO HAS WIDESPREAD PCPN BUT WITH
A DIFFERING PATTERN OF SW FLOW AND FRONTAL INTERACTION AS A NRN HIGH
PLAINS SHORTWAVE MOVES THROUGH THE DAKOTAS. THE PATTERN SHOULD
CONTINUE VERY ACTIVE THROUGH THE MEDIUM RANGE PERIOD BUT THE OVERALL
EVOLUTION AND EXACT DETAILS FROM DAY TO DAY ARE STILL UNCERTAIN.
FIVE DAY PERIOD SHOULD PRODUCE A MODERATE TO HIGH POTENTIAL OF MORE
MODERATE TO LOCALLY HEAVY PCPN ACROSS THE AREA. TEMPERATURES WILL
LIKELY REMAIN BELOW NORMAL AS A COLD FRONT NEVER SEEMS TO COMPLETELY
LEAVE THE AREA EAST OF THE DIVIDE...FED BY CONSTANT SHORTWAVES
DROPPING THROUGH MT OR THE NRN HIGH PLAINS...TROUGH TO THE WEST...
CLOUD COVER AND LATE DAY SHOWERS/THUNDERSTORMS KEEPING CONSIDERABLE
CLOUD COVER.
&&
.AVIATION...
UNSTABLE AIRMASS ACROSS WESTERN AND CENTRAL WYOMING THIS EVENING
WILL ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH
06Z. OTHERWISE...MID LEVEL CLOUD DECKS BETWEEN 5000 AND 8000 FEET
AND VFR CONDITIONS ARE EXPECTED OVERNIGHT. SURFACE LOW PRESSURE WILL
DEVELOP IN EASTERN WYOMING SATURDAY...AND WEST TO SOUTHWEST WINDS AT
10 TO 20 KT WITH GUSTS OF 20 TO 30 KT WILL DEVELOP. STRONGER
PRESSURE GRADIENT IN THE WIND CORRIDOR WILL GENERATE GUSTS UP TO 40
KT AT KRKS AND KCPR. VFR CONDITIONS WILL CONTINUE ACROSS THE REGION
SATURDAY WITH WEAK HIGH PRESSURE AND DRIER AIR MOVING INTO WYOMING
FROM THE WEST.
&&
.FIRE WEATHER...
COOL AND WET WEATHER IS EXPECTED THROUGHOUT THE DISTRICT TONIGHT
THROUGH THE WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
TRANSITION TO RAIN AND MOUNTAIN SNOW LATE SATURDAY NIGHT AND
SUNDAY AS AN UPPER LOW FROM CANADA DROPS SOUTHWARD.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...CHURCH
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jun 5, 3:11 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT FRI JUN 5 2009
WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
411 PM MDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING.
SOME OF THE STORMS COULD PRODUCE SMALL HAIL ALONG WITH WIND GUSTS OF
40 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS
COULD BE STRONGER IN EASTERN NATRONA COUNTY AND SOUTHEASTERN JOHNSON
COUNTY EARLY THIS EVENING WHERE ISOLATED SEVERE STORMS PRODUCING HIGH
WINDS AND LARGE HAIL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM WILL MOVE IN OVER THE WEEKEND WITH
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED FOR MUCH
OF THE AREA SATURDAY AND SUNDAY ALONG WITH MUCH COOLER WEATHER. 3 TO
5 INCHES OF SNOWFALL IS EXPECTED OVER THE NORTHERN PORTION OF
YELLOWSTONE PARK AND THE NORTHERN ABSAROKA MOUNTAINS SATURDAY NIGHT
AND SUNDAY AS WELL AS OVER THE REST OF THE MOUNTAINS ABOVE
9000 FEET EAST OF THE DIVIDE. THE REST OF THE MOUNTAINS WEST OF
THE DIVIDE AS WELL AS AT ELEVATIONS BETWEEN 7500 AND 9000 FEET
EAST OF THE DIVIDE SHOULD SEE ONE TO TWO INCHES OF SNOW DURING
THIS TIME FRAME. POWDER RIVER AND GRANITE PASSES IN THE BIG HORN
MOUNTAINS...THE CHIEF JOSEPH HIGHWAY AS WELL AS TOGWOTEE PASS
COULD BE IMPACTED BY THIS SNOW...MAINLY SATURDAY NIGHT AND SUNDAY
MORNING.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS MUCH OF NEXT WEEK...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WIND GUSTS OVER 40 MPH...ANY HAIL AND
HEAVY RAINFALL. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY
POSSIBLE BANKFULL STREAMS OR RIVERS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 5, 2:42 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT FRI JUN 5 2009
WYZ024>026-052230-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN-UPPER GREEN
RIVER BASIN FOOTHILLS-
342 PM MDT FRI JUN 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR SUBLETTE COUNTY UNTIL 430 PM
MDT...
AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF U.S. HWY 189 MILE MARKER 120...OR
13 MILES NORTHWEST OF BIG PINEY...MOVING NORTH AT 25 MPH.
PEA SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.
DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THIS STORM.
RESIDENTS IN CENTRAL SUBLETTE COUNTY...INCLUDING THE LOCATIONS OF
DANIEL AND HWY JCT 189 AND 191...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
CHURCH
Special weather statement, Jun 5, 3:14 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
414 PM MDT FRI JUN 5 2009
WYZ002-007-015>017-052300-
ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER
BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
414 PM MDT FRI JUN 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 500 PM
MDT...
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABOUT DIVERSION DAM
REST AREA TO AROUND MILE MARKER 65 ON HIGHWAY 287/26...MOVING NORTH
AT 30 MPH.
PEA SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THESE STORMS.
RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF U.S.
HWY 287/26 BETWEEN MILE MARKERS 70 AND 90...CROWHEART... AND
BURRIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. SEVERAL OIL
AND GAS FIELDS NORTH OF HIGHWAY 287/26 WILL ALSO BE IMPACTED BY THIS
LINE OF STORMS. MOVE INDOORS AS THIS LINE OF STORMS APPROACH.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
JONES
Special weather statement, Jun 5, 3:26 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
426 PM MDT FRI JUN 5 2009
WYZ028>030-060000-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
426 PM MDT FRI JUN 5 2009
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE NORTH-
NORTHEAST AT 30 MPH ACROSS SWEETWATER COUNTY. THESE SHOWERS AND
STORMS WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW WIND FROM THE
SOUTHWEST AROUND 50 MPH. LITTLE RAINFALL IS ANTICIPATED WITH THESE
SHOWERS AND STORMS. THESE GUSTY CROSSWINDS WILL IMPACT MOTORISTS ON
INTERSTATE 80 BETWEEN GREEN RIVER AND RED DESERT THROUGH THE EARLY
EVENING HOURS...INCLUDING ROCK SPRINGS. AREAS NORTH OF THE INTERSTATE
TO THE OREGON BUTTES WILL BE IMPACTED EARLY THIS EVENING.
Special weather statement, Jun 5, 3:33 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT FRI JUN 5 2009
WYZ002-003-060000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
433 PM MDT FRI JUN 5 2009
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AT 15 TO 20
MPH ACROSS PARK COUNTY DURING THE EARLY EVENING HOURS. THESE SHOWERS
AND STORMS WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW WIND AROUND 40
MPH...PEA SIZED HAIL AND BRIEF HEAVY RAINFALL. THESE SHOWERS
AND STORMS WILL IMPACT LOCATIONS ALONG THE NORTH FORK HIGHWAY AND
HIGHWAY 120 BOTH NORTH AND SOUTH OF CODY INTO THE EARLY EVENING.
DANGEROUS CLOUD-TO-GROUND LIGHTNING WILL ALSO OCCUR.
Special weather statement, Jun 5, 3:57 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
457 PM MDT FRI JUN 5 2009
WYZ002>004-052345-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
457 PM MDT FRI JUN 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 545 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF STATE HWY 120 MILE MARKER 60...OR
8 MILES NORTHWEST OF MEETEETSE...MOVING NORTHEAST AT 10 TO 15 MPH.
ANOTHER STRONG STORM WILL CROSS HIGHWAY 14/16/20 BETWEEN MILE
MARKERS 60 AND 70. THIS STORM IS ALSO MOVING NORTHEAST AT 10 TO 15
MPH.
ONE-HALF INCH DIAMETER HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 40
MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN EASTERN PARK COUNTY...INCLUDING HIGHWAY 120 BETWEEN
CODY AND MEETEETSE AND HIGHWAY 14/16/20 EAST OF CODY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. MOVE INDOORS IMMEDIATELY AS
THESE STORMS NEAR YOUR LOCATION.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
JONES
Special weather statement, Jun 5, 4:00 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT FRI JUN 5 2009
WYZ002-003-005-007-015>017-052345-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-OWL CREEK AND BRIDGER
MOUNTAINS-SOUTHWEST BIG HORN BASIN-UPPER WIND RIVER BASIN-WIND RIVER
BASIN-WIND RIVER MOUNTAINS EAST-
500 PM MDT FRI JUN 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...HOT SPRINGS AND PARK
COUNTIES UNTIL 545 PM MDT...
AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM U.S. HWY 287/26 MILE
MARKER 50 TO 6 MILES SOUTHWEST OF HWY JCT 170 AND 174...OR ALONG A
LINE EXTENDING FROM DUBOIS TO 21 MILES WEST OF THERMOPOLIS...MOVING
NORTH AT 25 MPH.
ONE-HALF INCH DIAMETER HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 40 MPH
ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING
WILL ALSO OCCUR WITH THESE STORMS.
RESIDENTS IN NORTHWESTERN FREMONT...SOUTHERN PARK AND WESTERN HOT
SPRINGS COUNTIES...INCLUDING THE LOCATIONS OF U.S. HWY 287/26 MILE
MARKER 50...ANCHOR DAM...HWY JCT 170 AND 174...WASHAKIE NEEDLES...
LEGEND ROCK...DOUBLE CABIN CAMPGROUND...STATE HWY 120 MILE MARKER 30
AND HWY JCT 431 AND 120...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
JONES
Hail, Park
- When
- June 5, 4:25 PM MST
- Where
- Park County, 6.42 mi NNE of Meeteetse
- Measured
- 1 in hail
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.235, -108.816
Hail to the size of quarters fell along Road 3LD north of Meeteetse. This storm damaged some dry bean fields and forced one farmer to replant the crop.
Hail, Park
- When
- June 5, 4:25 PM MST
- Where
- Park County, 8.85 mi NNE of Meeteetse
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.266, -108.793
Three-quarter inch diameter hail covered the ground along the Lower Greybull River Road.
Hail, Hot Springs
- When
- June 5, 4:30 PM MST
- Where
- Hot Springs County, 2.96 mi WSW of Grass Creek
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.919, -108.757
Nickel sized hail fell at a ranch west of Grass Creek Oil Field.
Thunderstorm Wind, Big Horn
- When
- June 5, 5:33 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A wind gust to 55 knots was recorded at South Big Horn County Airport north of Greybull.
Thunderstorm Wind, Big Horn
- When
- June 5, 5:43 PM MST
- Where
- Big Horn County, 0.8 mi SSW of Greybull
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.489, -108.055
Thunderstorm wind gusts downed one large tree which blocked a road near the Greybull library. Also, newspaper stands were blown over in Greybull.
Thunderstorm Wind, Big Horn
- When
- June 5, 5:53 PM MST
- Where
- Big Horn County, 5.89 mi W of Shell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 44.526, -107.899
A trained spotter along U.S. Highway 14 reported estimated winds around 70 mph and numerous branches blown off trees.
Thunderstorm Wind, Big Horn
- When
- June 5, 5:55 PM MST
- Where
- Big Horn County, 5.28 mi ENE of Greybull
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.521, -107.947
Branches were blown down in estimated 60 mph winds east of Greybull.
Thunderstorm Wind, Big Horn
- When
- June 5, 6:02 PM MST
- Where
- Big Horn County, 3.16 mi W of Shell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 44.538, -107.843
Trees and power lines were reported down near Beaver Creek west of Shell.
Thunderstorm Wind, Big Horn
- When
- June 5, 6:05 PM MST
- Where
- Big Horn County, 4.14 mi W of Shell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 44.525, -107.864
Large branches were blown off trees west of Shell.
Thunderstorm Wind, Big Horn
- When
- June 5, 6:15 PM MST
- Where
- Big Horn County, 4.86 mi NE of Shell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 44.574, -107.703
Trees were downed across U.S. Highway 14 between mile markers 20 and 21 in Shell Canyon.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 5 to 6, 2009$19 million · 2 in hail · 20 events
- Hail and Damaging Wind in Colorado, June 5, 20091 death · 57 kt wind · 4 events
- Tornado and Hail in Wyoming, June 5, 2009$10,000 · EF2 · 8 events
- Hail and Damaging Wind in Texas, June 5, 2009$450,000 · 1 in hail · 2 events
- Tornado and Hail in Nebraska, June 5, 2009$145,000 · EF0 · 21 events
- Flash Flood and Hail in Florida, June 5, 2009$51,000 · 1.75 in hail · 6 events
- Tornado and Hail in Texas, June 5, 2009EF0 · 30 events
- Damaging Wind in Colorado, June 5, 2009$20,000 · 60 kt wind · 1 event
- Flash Flood in South Carolina, June 5, 2009$20,000 · 1 event
- Flash Flood and Damaging Winds in Idaho, June 5, 2009$15,000 · 60 kt wind · 5 events
- Tornado and Hail in Nebraska, June 5, 2009EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 5 to 6, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163704, 163725, 163723, 163705, 163707, 163709, 163713, 163715, 163718, 163722.